A patient is taking a high dose of steroids for temporal arteritis.These are producing bad side-effects in this patient.What alternatives are viable for reducing the high level of steroids, whilst still being able to actively treat the condition? Are there any acceptable steroidal 'mimickers' in a similar way to, say, magnesium citrate for high levels of L-Arginine?Many thanksDr Chris Hertzog.
High doses of steroids for temporal arteritis.
Bad side effects encountered
How about Liposomal Glutathione, with up to 92% delivery?
Prednisone is first-line therapy.
Initial dose is 60 mg/day.
May pulse dose 1 gm/day methyprednisolone intravenously for 3 days followed by prednisone at 60 mg/day.
May taper prednisone after 6 to 8 weeks by 5 mg every two weeks until reach 25 mg/day. Then taper by 2.5 mg every two weeks until reach 10 mg/day. Then taper by 1 mg very 3 to 6 months until fully weaned.
For giant cell arteritis may wish to consider 81 mg aspirin.
Also, for corticosteroids for this length of time, would advise patient being placed on bone protective therapy.
Second-line therapy is methotrexate.
Recommended methotrexate dose is between 10 to 15 mg/week.
If hope that I have answered your question to your complete satisfaction, I would very much appreciate your "accepting" my answer; bonuses are always appreciated. If you have anything else you would like to ask prior to accepting, I would be happy to answer.
Mahr AD, Jover JA, Spiera RF, Hernández-García C, Fernández-Gutiérrez B, Lavalley MP, Merkel PA et al. Adjunctive methotrexate for treatment of giant cell arteritis: an individual patient data meta-analysis. Arthritis Rheum.2007;56:2789-97
Thank you for your answer, which is reiteratin ght e standard line of 60 mg per day, reducing.
My specific question was about a patient who has intolerance to steroids, particularly at such a high dose for them. Methotextrate takes about a month to show any effect. What I want to know is what alternatives there are to steroids for temporal arteritis, such as Liposomal Glutathione, which can alleviate the necessity for such high doses of steroids for this particular patient. She is suffering extremely unpleasant side-effects, and I need to know what viable alternatives there are, or are there any 'mimickers' out there, which will produce the effect of steroids, without actually being a steroid e.g Magnesium Citrate instead of high doses of L-Arginine in cases of cardiovascular disease? I must get this patient down on the amount of steroids, without damaging the recovery from temporal ateritis.
What Happens Now?Your chat has ended, but you can still work with your Expert to get an answer to your question if you have not yet received one.Come back to this page at any time to see additional information from your Expert. You will also receive an email when your question is updated. If you want to send a message to your Expert, use the box below.If you have already received a satisfactory answer to your question, click the Accept button above. Experts are credited for each accepted answer they provide.
I was able to provide you with recommended first-line and second-line pharmacotherapeutic options for this patient. Since you question requests a level of complexity beyond this, I will "opt out" in order to give another member of the JA community an opportunity to more fully answer your question.
Hello. I would like to help you find an answer.
What questions do you have?
My question is very specific.
I am not a layman, so do not want a routine answer about 60 mg doses of steroid, decreasing weekly. I did make that clear from the outset.
I am seeking the same level of answer that I would give if I were on the panel, and were asked about anti-aging medicine or certain aspects of terminal cancer research !
My patient is getting extremely bad side effects from steroids at almost any dose level. What alternatives are there instead of steroids, in order to treat tempoiral arteritis? Are there any steroidal 'mimickers' for instance, whereby you can reduce the level of steroids, in favour of another substance, which will mimic the effect of steroids, but not produce the adverse side -effects; e.g as occurs when high levels of L-Arginine are required in severe cardio-vascular disease, but the patient reacts badly, so Magnesium Cirtrate is introduced, whereby the level of L-Arginine introduced, can be reduced, as it mimics the effect of L-Arginine in the body? Is there something similar for steroids?
Would Liposomal Glutathione help?
Would Stemflo or ST-5 help, as stem cell enhancers, targetting the temporal area?
This is the kind of help and answer I need.
I know it is not routine!
Dr Chris Hertzog.
Relist: Incomplete answer.I have just replied , asking about an innovative approach to treat a patient with temporal arteritis, who cannot take high doses of steroids. Is there an alternative or a steroidal 'mimicker', so that the level of steroids being administered, can be lowered?An example of this is when a patient cannot tolerate a high dose of L-Arginine when suffering from severe cardiovascular disease, so the dose can be lowered by introducing Magnesium Citrate, which imitates the action of L-Arginine, so that the level of L-Arginine being given can then be lowered without any downside. The body thinks that it is receiving the high dose of L-Arginine still, and reacts accordingly, but not with the specific resistance to Arginine!I am sorry that I do not require a routine answer about 60 mg of steroids, reducing on a weekly basis, as we have tried all that, with bad effect.Many thanks for your help!Regards,Dr Chris Hertzog.
I regret that we have very little clinical evidence of other agents apart from steroids being used in temporal arteritis. Some of the usual steroid sparing agents do not work quickly enough in the situation of temporal arteritis and the only ones with prospects is cyclophosphamide or azathioprine which may be able to allow dose reduction of the steroid.
There is no reliable information about use of glutathione in this situation.
However the evidence at the moment is that we should use steroids as per protocol and then attempt to palliate the side effects.
They will need regular blood sugar monitoring, and perhaps even temporary insulin together with cover for gastric protection and possibly antihypertensives. Bone protection also needs to be considered.
What sort of problems is your patient experiencing?
How long have they been on high dose steroids?
The patient is experiencing massive bloating and weight gain, as well as migraines and sickness and disorientation. The condition was diagnosed 3 weeks ago, and she started off on 60 mg of steroids, but cannot cope with that level. Methotrexate cuts in only after a prolonged period, so I am at a loss as to how to help, as the cure is worse than the original condition !
100mg of aspirin daily can be used in conjunction as well.
This has been shown to improve rates of eyesight loss in various studies.
I would use MTX and aspirin.